Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 215, NWS Kansas City, MO

July 10, 2001Johnson County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 10, 2001, 2:14 AM CDT for Johnson County, Wyandotte County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 10, 2001, 2:14 AM CDT (07:14 UTC)
Expired
Jul 10, 2001, 3:00 AM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, KS, Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 54 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 2:33 AM CDTThunderstorm Wind 52 EOlathe, KS6 inch tree limbs blown down.
Jul 10, 2:33 AM CDTHail 0.75Stilwell, KS
Jul 10, 2:33 AM CDTHail 0.75De Soto, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4175 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 100714
SVRMCI

KSC091-209-100800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
214 AM CDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS
  THIS INCLUDES THE CITY OF OLATHE
  SOUTHWESTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS

* UNTIL 300 AM CDT

* AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DE SOTO...OR ABOUT 6 MILES NORTHWEST OF
  OLATHE...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVERLAND PARK AT 230 AM CDT
  OLATHE AT 235 AM CDT
  GARDNER AT 245 AM CDT
  STANLEY AT 255 AM CDT
  SPRING HILL AT 300 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REEMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3874 9504 3873 9462 3903 9462 3905 9487
          3899 9492 3899 9504

$$
KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:10 PM CDT, 12 hours 4 minutes earlier.

Area forecast discussion, Jul 9, 2:10 PM CDT, 12 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
210 PM CDT MON JUL 9 2001

...MAIN CONCERNS CONTINUE TO BE HEAT AND ALSO CHANCES FOR
THUNDERSTORMS THROUGH THURSDAY...

DEW POINT POOLING IN FULL EFFECT TODAY WITH MOST AREAS RANGING FROM
75 TO 80 DEGREES.  WHEN COMBINED WITH TEMPERATURES IN THE LOW 90S
HEAT INDICES ARE RIGHT AROUND 105...TO 110 IN LOCAL SPOTS.  THIS
WILL BE THE PROBLEM OVER THE NEXT COUPLE OF DAYS AS WE WAIT TO SEE
IF ANY CLOUD COVER OR PRECIP CREEPS INTO THE CWA FROM LATE NIGHT
CONVECTION THAT DEVELOPS OVER THE HIGH PLAINS. IF WE DON'T SEE THE
CLOUD COVER...LIKE TODAY...WE WILL LIKELY SEE HEAT INDICES NEAR
105...WITH CLOUD COVER SOMEWHERE FROM 95 TO 100. ALSO HOPING SOME OF
THE DRIER AIR OVER IA WILL DROP INTO THE CWA.  AT THIS TIME WILL NOT
EXTEND THE HEAT ADVISORY INTO TOMORROW. WILL LET THE MIDNIGHT CREW
ADD THIS IF IT NEEDS TO BE ADDED. NONETHELESS...WARM AND STICKY.
WILL GO CLOSEST TO MESOETA SFC TEMPS FOR HIGHS AND LOWS FIRST 4
PERIODS.

PROFILER NETWORK AND WATER VAPOR LOOP INDICATE UPPER LEVEL HIGH
PRESSURE CENTERED NEAR HILL CITY WITH BETTER FLOW WELL TO OUR
NORTH.  DO SEE WEAK BOUNDARY ACROSS CWA WITH A LITTLE CU FORMING
ALONG IT.  WILL NEED TO WATCH THIS INTO THE EVENING FOR ANY
DEVELOPMENT. HAVE TRIMMED POPS TO JUST INCLUDE NORTHERN THIRD OF CWA
AS CONFIDENCE IS WANING ON ANYTHING GETTING MUCH FARTHER SOUTH
WITHOUT ANY LOW LEVEL FORCING. OTHERWISE...OVER THE NEXT FEW
DAYS...WILL SEE A CONTINUED CHANCE FOR THUNDERSTORMS THROUGH
THURSDAY AS LATE NIGHT STORMS CONTINUE TO TRY AND WORK SOUTH.  AT
THIS TIME TUESDAY NIGHT INTO WEDNESDAY LOOKS LIKE THE BETTER CHANCE
AS LLJ CRANKS UP TO ABOUT 30 KNOTS AND MAY AID IN SOME SOUTHWARD
DEVELOPMENT OF STORMS INTO THE CAPPED AIR. HOPEFULLY SOME OF THIS
WIND WILL MIX TO THE SFC ON WEDNESDAY AND HELP TO DECREASE OUR
AFTERNOON DEW POINT A FEW DEGREES...MAYBE\ BACK INTO THE UPPER 60S
AND LOW 70S.

WILL CONTINUE SEASONAL TEMPS THROUGH THE EXTENDED WITH POPS THROUGH
THURSDAY.

.EAX...NONE.

18

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:48 AM CDTSevere Thunderstorm WarningEAXMiami42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.